Diabetic Teaching Plan for Nurses Essay

1300 Words6 Pages
C.S. is a morbidly obese 32-year-old female admitted to the hospital on 8/26/05 with an admitting diagnosis of poly-drug overdose. According to the patient, the last thing she remembers is going to bed and then waking up in the hospital 2 days later without any recollection of what had happened. She has a history of suicide twice in the past, but denies suicidal ideations this time. C.S. also has a history of Diabetes type II that is normally controlled with oral medications. She states that she checks her blood glucose at home and it has been in the 200mg/dl range for the past month. Current blood glucose is 256mg/dl. C.S. is to be discharged tomorrow with a new prescription for insulin. Assessment data that indicates learning…show more content…
Specific learning objectives:
Learning objective #1: (cognitive) patient will be able to verbalize the signs and symptoms of hyperglycemia and hypoglycemia and the actions to take with each situation.
Learning objective #2: (Affective) patient will be able to verbalize the benefits of maintaining acceptable blood glucose levels and the importance of taking insulin exactly as prescribed.
Learning objective #3: (Psychomotor) patient will demonstrate ability to self-administer Insulin with little, or no prompts. The estimated time for the teaching session is approximately 3 hours. In the first hour I will give a brief overview of what diabetes is and how it can be controlled with insulin. First I will include a very simple explanation of the pathophysiology of the disease and the signs and symptoms that are common. Next, I will explain that when controlling diabetes, her blood sugar can become too high or too low. High blood sugar, or hyperglycemia is caused by eating too much food, eating sugary foods, or by not taking insulin as prescribed. Signs of high blood sugar include: dry mouth, thirsty, having to urinate often, blurry vision, feeling tired, and weight loss. If high blood sugar is not treated, it can cause you to go into a coma (Aldridge, 2005 p.36-37). When you have high blood sugar, drink water and take your insulin according to the sliding scale your doctor has provided. Low blood sugar, or hypoglycemia, can occur
Get Access